Gwini, Stella May and Shaw, Deborah and Iqbal, Mohammad and Spaight, Anne and Siriwardena, A. Niroshan (2011) Exploratory study of factors associated with adverse clinical features in patients presenting with non-fatal drug overdose/self-poisoning to the ambulance service. Emergency Medicine Journal, 28 (10). pp. 892-894. ISSN 1472-0205
This is the latest version of this item.
Gwini_Exploratory_study_of_nonfatal_drug_overdose_EMJ_2011.pdf - Whole Document
Restricted to Repository staff only until 31 December 2099.
Download (214Kb) | Request a copy
|Divisions:||College of Social Science > School of Health & Social Care|
|Abstract:||Aim To investigate the factors associated with adverse clinical features presented by drug overdose/self poisoning patients and the treatments provided. Methods Historical patient records collected over 3 months from ambulance crews attending non-fatal overdoses/self-poisoning incidents were reviewed. Logistic regression was used to investigate predictors of adverse clinical features (reduced consciousness, obstructed airway, hypotension or bradycardia, hypoglycaemia) and treatment. Results Of 22 728 calls attended to over 3 months, 585 (rate 26/1000 calls) were classified as overdose or self poisoning. In the 585 patients identified, paracetamol containing drugs were most commonly involved (31.5%). At least one adverse clinical feature occurred in 103 (17.7%) patients, with higher odds in men and opiate overdose or illegal drugs. Older patients and patients with reduced consciousness were more likely to receive oxygen. The latter also had a greater chance of receiving saline. Conclusion Non-fatal overdose/self-poisoning accounted for 2.6% of patients attended by an ambulance. Gender, illegal drugs or opiates were important predictors of adverse clinical features. The treatments most often provided to patients were oxygen and saline.|
|Date Deposited:||30 Sep 2011 10:18|
Available Versions of this Item
- Exploratory study of factors associated with adverse clinical features in patients presenting with non-fatal drug overdose/self-poisoning to the ambulance service. (deposited 30 Sep 2011 10:18) [Currently Displayed]
Actions (login required)